Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 349, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2009, 12:54 PM CDT for Texas County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2009, 12:54 PM CDT (17:54 UTC)
- Expired
- Aug 10, 2009, 1:21 PM CDT
- In force
- 27 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Texas County, MO
The radar
The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2700 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 12.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:18 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 10, 9:18 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 918 AM CDT MON AUG 10 2009 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... THUNDERSTORMS CONTINUE TO EXPAND ROUGHLY ALONG AND EITHER SIDE OF A LINE FROM FORT SCOTT KS TO OSCEOLA TO THE LAKE OF THE OZARKS. SOUTH SOUTHWESTWARD MOVING OUTFLOW BOUNDARY CLEARLY SEEN ON KSGF WSR 88D IMAGERY. THE LOW LEVEL JET...BEST SEEN AROUND THE 925MB THIS MORNING...REMAINS PERPENDICULAR TO THIS BOUNDARY RIGHT NOW...THOUGH LOW LEVEL WINDS SHOULD VEER/WEAKEN WITH TIME LEADING TO A TREND OF DECREASING ACTIVITY. THE MAIN HAZARD WITH RAINFALL THIS MORNING ACROSS THE NORTHERN CWA WILL BE LOCALLY HEAVY RAINFALL. WITH A MYRIAD OF BOUNDARIES AROUND AND TEMPS EXPECTED TO REACH INTO THE UPPER 80S/LOWER 90S...ADDITIONAL DEVELOPMENT OF TSRA IS EXPECTED THIS AFTERNOON...PARTICULARLY ALONG THE INTERSTATE 44 CORRIDOR. SBCAPE SHOULD RISE ABOVE 3000 J/KG WITH MLCAPE IN EXCESS OF 2000 J/KG...THUS THERE IS A CONCERN FOR SCATTERED SEVERE STORMS WITH DOWNBURSTS THE PRIMARY ISSUE...HAIL IS A SECONDARY CONCERN. CHANCES FOR STORMS WILL ONCE AGAIN BE A CONCERN LATER TONIGHT AND TUESDAY AS WE WILL LIKELY BE ON THE RECEIVING END OF AN MCS FROM KS LATE TONIGHT/EARLY TUE. GAGAN && .DISCUSSION... FORECAST CHALLENGES CONTINUE TO DEAL WITH POP CHANCES AND TIMING IN THE SHORT TERM THAT WILL HAVE A HUGE IMPACT ON TEMPERATURES THIS AFTERNOON AND TUESDAY. THERE IS A VERY HIGH POSSIBILITY OF A FORECAST BUST WITH BOTH TEMPERATURES AND POPS FOR TODAY. CURRENTLY...SURFACE LOW CENTERED OVER NORTHEAST KANSAS JUST TO THE WEST OF TOPEKA THIS MORNING. COLD FRONT TO THE SOUTHWEST BISECTING KANSAS FROM NORTHEAST TO SOUTHWEST. CONVECTION ON MOSAIC RADAR CONCENTRATED OVER NORTHWESTERN MISSOURI AND SEEMS TO BE PERCOLATING ON PREVIOUS OUTFLOW BOUNDARIES. SOUTHWESTERN PORTION OF THE CONVECTION BEING FUELED BY 25-30KT LOW LEVEL JET AS CAN BE SEEN ON AREA PROFILERS. THIS JET SEEMS TO BE WEAKENING SOME OVER THE PAST COUPLE HOURS AND WILL NEED TO WATCH WHAT HAPPENS WHEN/IF THE JET WEAKENS ANY FURTHER. FOR TODAY...WILL CONTINUE TO MONITOR PROGRESS OF OUTFLOW BOUNDARIES TO THE SOUTH TO MAKE ANY LAST MINUTE CALLS ON POPS AND TEMPERATURES TODAY. FROM THE WRF THIS MORNING...INDICATIONS ARE THAT THE LOW LEVEL JET WILL PICK UP AGAIN LATER THIS MORNING AND SHIFT MORE WESTERLY...WHICH WOULD SHIFT CONVECTION FURTHER TO THE SOUTH AS OUTFLOW BOUNDARIES MOVE SOUTH. GFS ON THE OTHER HAND...REALLY WEAKENS THE JET AND ANY CONVECTION APPEARS TO BE ISOLATED TO SCATTERED ALONG THE FRONT AS IT STALLS OVER NORTHERN AND CENTRAL MISSOURI. HAVE DECIDED TO FOLLOW THE WRF/HPC SOLUTION AND BRING SHOWERS AND FRONT SOUTH INTO THE CWA THIS AFTERNOON AND WILL KEEP THE WET SOLUTION GOING. SHOULD THE GFS SOLUTION BEAR FRUIT...CWA WILL REMAIN DRY AT LEAST UNTIL THIS EVENING AND TEMPERATURES WILL CLIMB BACK INTO THE LOW TO MID 90S. TOOK A BLEND OF WRF AND GFS TEMPERATURES FOR TODAY AND HAVE UPPER 80S/LOW 90S FORECAST FOR HIGHS TODAY. SEVERE THUNDERSTORMS WILL BE A POSSIBILITY AS WELL THIS AFTERNOON...PARTICULARLY OUR SOUTHERN AND SOUTHEASTERN COUNTIES WHERE WRF FORECAST CAPES APPROACH 3000 J/KG AS THE LOW LEVEL CAP BREAKS. LOOK FOR HAZARDS TO BE MAINLY CONVECTIVE WINDS AND HAIL THIS AFTERNOON AND WILL INCLUDE IN THIS MORNINGS HWO. ALL MODELS ARE SHOWING A CONVECTIVE COMPLEX FORMING TONIGHT ACROSS EASTERN KANSAS AND MOVING EASTWARD INTO THE SGF CWA OVERNIGHT WITH SEVERE WEATHER THREATS TURNING TO HEAVY RAINFALL. GFS...THOUGH PROBABLY CONVECTIVE LY CONTAMINATED...IS FORECASTING SOME PRETTY HIGH RAIN AMOUNTS WITH THIS COMPLEX...ANYWHERE FROM 2 TO 4 INCHES WITH THIS COMPLEX. MM5...WRF AND HPC FORECASTS SIGNIFICANTLY LESS...FORECASTING GENERALLY THREE QUARTERS TO AN INCH OF WIDESPREAD RAINFALL. GIVEN RELATIVE DRY SOIL CONDITIONS...DO NOT THINK A FLASH FLOOD WATCH IS WARRANTED...BUT DAY SHIFT MAY WANT TO TAKE ANOTHER LOOK AT THIS LATER TODAY. BACK IN NORTHWEST FLOW FOR WEDNESDAY AS FRONT SHIFTS TO THE SOUTH AND EAST. TEMPERATURES SHOULD REMAIN COOL AS SURFACE WINDS WILL BE OUT OF THE NORTHEAST AND EAST THROUGH THURSDAY. GULF MOISTURE BEGINS TO RETURN THURSDAY AS SURFACE HIGH PUSHES OFF TO THE EAST AND WINDS BECOME MORE SOUTHERLY. CLAYCOMB && .AVIATION... FOR THE 12Z TAFS...CONVECTION IS EXPECTED TO AFFECT ALL 3 TERMINAL FORECAST POINTS LATER TODAY AS A COLD FRONT DROPS SOUTH INTO THE REGION. CURRENT CONVECTION TO THE NORTH EXPECTED TO SHIFT EASTWARD THIS MORNING WITH REDEVELOPMENT EXPECTED ALONG THE FRONT LATE THIS MORNING AND THIS AFTERNOON. CURRENTLY HAVE A TEMPO GROUP WITH THUNDERSTORMS AND MVFR CONDITIONS DURING THE 18-00Z PERIOD...WITH CONTINUING CB WORDING THROUGH AROUND 03Z. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 10, 12:52 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1252 PM CDT MON AUG 10 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1252 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORM DOWNBURST WINDS TO 60 MPH QUARTER SIZED HAIL TORRENTIAL RAINFALL AND LOCALIZED FLOODING AREAS AFFECTED AND TIMING: SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST ACROSS THE OUTLOOK AREA THROUGH THIS AFTERNOON...WITH THE GREATEST COVERAGE OF STORMS ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT. DISCUSSION: A COLD FRONT ACROSS EASTERN KANSAS AND NORTHWESTERN MISSOURI WILL SLOWLY MOVE SOUTHEAST THROUGH TONIGHT. NUMEROUS THUNDERSTORMS HAVE DEVELOPED WELL AHEAD OF THIS FRONT ACROSS MUCH OF THE MISSOURI OZARKS. STRONG STORMS WILL CONTINUE IN THIS AREA...WITH WIND GUSTS TO 50 MPH AND VERY HEAVY RAINFALL. ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHERN MISSOURI...ADDITIONAL THUNDERSTORMS WILL DEVELOP AS THE AFTERNOON PROGRESSES. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. HEAVY RAINFALL IS ALSO EXPECTED WITH THIS ACTIVITY. IN ADDITION...A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS WILL CONTINUE TO MOVE EASTWARD THIS AFTERNOON. THIS LINE OF STORMS WILL AFFECT EXTREME SOUTHEAST KANSAS AFTER 200 PM AND PORTIONS OF WEST CENTRAL MISSOURI ALONG AND NORTHWEST OF A LINE FROM LAMAR TO OSCEOLA...AFTER 300 PM. WIND GUSTS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF QUARTERS AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA TONIGHT AS THE COLD FRONT SLOWLY MOVES THROUGH THE AREA. STRONG STORMS WILL REMAIN POSSIBLE WITH THIS ACTIVITY...THOUGH THERE WILL BE AN INCREASED RISK FOR LOCALIZED FLOODING AS HEAVY RAINFALL IS ONCE AGAIN EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST TUESDAY MORNING WITH HEAVY RAINFALL BEING THE PRIMARY HAZARD TUESDAY MORNING. THUNDERSTORMS ARE EXPECTED TO END ACROSS THE AREA AFTER MIDDAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEAST AS WELL AS FAR WESTERN AND SOUTHERN MISSOURI THROUGH THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Special weather statement, Aug 10, 11:33 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1133 AM CDT MON AUG 10 2009 MOZ090-101700- GREENE MO- 1133 AM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL GREENE COUNTY UNTIL NOON CDT... AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF WILLARD...OR 7 MILES NORTHWEST OF BATTLEFIELD...MOVING EAST AT 20 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE GALLOWAY...GLIDEWELL...SPRINGFIELD... TURNERS AND WILLARD. INTERSTATE 44 BETWEEN MILE MARKERS 67 AND 85 WILL ALSO BE IMPACTED BY THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. GAEDE
Special weather statement, Aug 10, 12:12 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1212 PM CDT MON AUG 10 2009 MOZ082-092-101745- WRIGHT MO-TEXAS MO- 1212 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL WRIGHT AND WEST CENTRAL TEXAS COUNTIES UNTIL 1245 PM CDT... AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF DAWSON...OR 11 MILES NORTHWEST OF MOUNTAIN GROVE...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BENDAVIS...DAWSON...GRAFF AND HUGGINS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. GAEDE
Local storm report, Aug 10, 12:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLOOD SPRINGFIELD 37.20N 93.29W
08/10/2009 GREENE MO EMERGENCY MNGR
BENNETT STREET BETWEEN CAMPBELL AND SOUTH STREET FLOODED
WITH BARRICADES. COMMERCIAL AND GLENSTONE UNDER WATER. NO
BARRICADES AT THIS TIME. DIVISION AND FREEMONT ALSO
FLOODED WITH 10 INCHES OF WATER OVER ROAD.
&&
MTERRYSpecial weather statement, Aug 10, 12:41 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1241 PM CDT MON AUG 10 2009 MOZ082-101815- TEXAS MO- 1241 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN TEXAS COUNTY UNTIL 115 PM CDT... AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTH OF CABOOL...OR 9 MILES EAST OF MOUNTAIN GROVE...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE ARROLL...CABOOL...CLEAR SPRINGS...ELK CREEK...EUNICE...HARTSHORN...SIMMONS...SOLO AND YUKON. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. GAEDE
Local storm report, Aug 10, 12:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN FLEMINGTON 37.80N 93.50W
08/10/2009 M2.60 INCH POLK MO CO-OP OBSERVER
RAINFALL SO FAR TODAY.
&&
MTERRYThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:38 AM CDT | Areal Flood Advisory | SGF | Greene | 3 hr |
| Aug 10, 12:41 PM CDT | Flash Flood Warning | SGF | Dade, Greene, Jasper, Lawrence, Polk, Webster | 6 hr |
| Aug 10, 2:54 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 66 min |
| Aug 10, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 57 min |
| Aug 10, 3:24 PM CDT | Flash Flood Warning | SGF | Benton, Cedar, Dallas, Hickory, Polk, St. Clair and 1 more | 6 hr |
| Aug 10, 3:35 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 55 min |
| Aug 10, 2:34 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.